Alert archive / Wisconsin / Special Weather Statements in 2015

Special Weather Statement, NWS La Crosse, WI

August 18, 2015Marquette County, Wisconsin

NWS La Crosse, WI issued this special weather statement at Aug 18, 2015, 6:21 PM CDT for Marquette County, Wisconsin. It was in force for 84 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2015, 6:21 PM CDT (23:21 UTC)
Expired
Aug 18, 2015, 7:45 PM CDT
In force
84 min
Issued by
NWS La Crosse, WI

County Marquette County, WI

The radar

The La Crosse radar (KARX), 121 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.4 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2015-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 363 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2015-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
363 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
535 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

496 
WWUS83 KARX 182321
SPSARX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT TUE AUG 18 2015
 
WIZ044-190045-
ADAMS-
621 PM CDT TUE AUG 18 2015

...A STRONG THUNDERSTORM COULD AFFECT SOUTHERN ADAMS COUNTY IN 
CENTRAL WISCONSIN EARLY THIS EVENING...

AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WAS 
APPROACHING THE WISCONSIN DELLS AREA AND COULD AFFECT FAR SOUTHERN 
ADAMS COUNTY IN CENTRAL WISCONSIN AROUND 7 PM THIS EVENING.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH 
A QUICK HALF INCH OF RAIN.

IF YOU ARE ON THE WISCONSIN RIVER...GET OFF THE WATER AND FIND 
SHELTER. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4364 8978 4389 8960 4364 8960
TIME...MOT...LOC 2318Z 221DEG 28KT 4326 8986 
$$

SHEA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 18, 6:15 PM CDT, 6 minutes earlier.

Area forecast discussion, Aug 18, 6:15 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
615 PM CDT TUE AUG 18 2015

.UPDATE...
ISSUED AT 615 PM CDT TUE AUG 18 2015

ALTHOUGH SOME DECENT LOW LEVEL SHEAR ALONG PSEUDO WARM FRONT ACROSS
SOUTHERN WISCONSIN INTO ILLINOIS THIS EVENING...CAPE IS JUST TOO
LIMITED TO GET CONVECTION MORE ORGANIZED. BEEN WATCHING AREAS OF
ROTATION FORM ALONG LEADING EDGE OF CONVECTION BUT HAVING A HARD
TIME STAYING ORGANIZED AND APPEARS ANY SEVERE WEATHER THREAT IS OVER
EXCEPT IN PARTS OF CENTRAL WISCONSIN AS BOWING STRUCTURE MIGRATES
NORTH-NORTHEAST.

HAVE ALREADY STARTED PROCESS OF DROPPING SEVERE THREAT IN SERVICE
INFORMATION AND LOWERING OVER ALL THUNDER RISK OVERNIGHT.

HAVE ALSO LOWERED RAIN CHANCES ACROSS SOUTHEAST MINNESOTA ESPECIALLY
THIS EVENING AS DRY SLOT BEGINS TO TAKE OVER. COULD SEE SOME OF THIS
FILL IN BUT COVERAGE WILL BE FAR LOWER THAN EARLIER.

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 348 PM CDT TUE AUG 18 2015

AT 3 PM...A DEEPENING LOW PRESSURE SYSTEM WAS DEVELOPING EAST OF
SIOUX FALLS SOUTH DAKOTA. THIS LOW CONTINUES TO BE WELL FORECAST.
THE MAIN CHANGE IN THE FORECAST TODAY WAS THE STRONG MESOSCALE
CONVECTIVE COMPLEX THAT MOVED OUT OF THE KANSAS CITY AREA THIS
MORNING. THE MODELS HAVE BEEN SHOWING THAT THIS WAVE WOULD REMAIN
AN OPEN WAVE. EVEN THE 18.12Z RUNS SHOWED THIS. HOWEVER THIS IS
DEFINITELY NOT THE CASE AND IT HAS GREATLY INCREASED THE EFFECTIVE
0-6 KM SHEAR ACROSS EASTERN IOWA...NORTHERN ILLINOIS...AND
SOUTHERN WISCONSIN. THIS IS THE MAIN REASON WHY THE TORNADO WATCH
WAS ISSUED AND WHY THERE WAS A NORTHWARD EXPANSION TO THE SPC
SLIGHT RISK. SURFACE BASED CAPES RANGE FROM UP TO 1500 J/KG IN
SOUTHERN WISCONSIN TO 2000 TO 3500 J/KG SOUTH OF THE WARM FRONT
ACROSS SOUTHEAST IOWA AND NORTHERN ILLINOIS. WE WILL HAVE TO WATCH
THIS WARM FRONT AS IT MOVES NORTHWARD THIS EVENING. OUR SEVERE
WEATHER RISK IS GOING TO BE HIGHLY DEPENDENT UPON WHETHER WE CAN
GET A BREAK IN THE CONVECTION AHEAD OF THE WARM FRONT TO ALLOW THE
CAPE TO BUILD. AT THIS TIME...IT LOOKS LIKE THE BEST CHANCE FOR
THIS TO OCCUR WOULD BE SOUTHWEST WISCONSIN BETWEEN 4 PM AND 7 PM.
DAMAGING WINDS AND ISOLATED TORNADOES ARE THE MAIN THREATS.

FROM LATE WEDNESDAY MORNING INTO THE AFTERNOON...THE PRESSURE
GRADIENT WILL BE INCREASING ACROSS THE AREA. THIS WILL ALLOW THE
SUSTAINED SOUTHWEST AND WEST WINDS TO CLIMB INTO THE 15 TO
25 MPH WITH GUSTS RANGING FROM 25 TO 40 MPH. AT THIS TIME...
IT LOOKS REALLY MARGINAL FOR A WIND ADVISORY.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 348 PM CDT TUE AUG 18 2015

FROM WEDNESDAY NIGHT INTO THURSDAY MORNING...THE DEFORMATION BAND
WILL MOVE NORTHEAST OUT OF NORTH CENTRAL WISCONSIN...AND THEN HIGH
PRESSURE WILL PROVIDE DRY WEATHER THROUGH FRIDAY NIGHT.
TEMPERATURES WILL GRADUALLY MODERATE FROM THE MID 60S TO MID 70S
ON THURSDAY TO AROUND 80 ON SATURDAY.

ON SATURDAY NIGHT AND EARLY SUNDAY MORNING...A COLD FRONT WILL
MOVE EAST THROUGH THE AREA. THE STRONGEST FORCING WITH THIS SYSTEM
REMAINS NORTH INTO CANADA...BUT THERE SHOULD BE ENOUGH BE ENOUGH
FRONTOGENETIC FORCING FOR A LINE OF SHOWERS AND THUNDERSTORMS TO
DEVELOP ALONG THE COLD FRONT. WITH THE 0-3 KM SHEAR AROUND
40 KNOTS...THERE WILL BE THE POTENTIAL OF DAMAGING WINDS WITH THIS
LINE. THIS SYSTEM WILL HAVE TO BE WATCHED CLOSELY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 615 PM CDT TUE AUG 18 2015

WIDE RANGE OF FLIGHT RULES TO DEAL WITH IN AREA AGAIN TONIGHT AS
LARGE UPPER LOW MIGRATES THROUGH. IFR TO LIFR CONDITIONS FAIRLY
WIDESPREAD IN CONVECTION AND IN MAIN DEFORMATION ZONE THAT HAS BEEN
LIFT NORTH AND NORTHEAST ALL DAY. MEANWHILE SLOT OF VFR CONDITIONS
HAS WORKED IN FROM THE WEST AND THAT IS EXPECTED TO PREVAIL AT LEAST
FOR A TIME THIS EVENING BEFORE HIGHER LEVEL RELATIVE HUMIDITIES WORK
BACK IN. AT SOME POINT...IFR CONDITIONS WILL LIKELY RETURN OVERNIGHT
BUT THEN IMPROVE ON WEDNESDAY AS BACKSIDE WINDS IN AREA OF TIGHT
PRESSURE GRADIENT HELP LIFT DECKS AND SCOUR OUT VISIBILITY
RESTRICTIONS.

&&

.HYDROLOGY...TONIGHT
ISSUED AT 348 PM CDT TUE AUG 18 2015

SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA
TONIGHT. ADDITIONAL RAINFALL AMOUNTS WILL BE UP TO A HALF INCH IN
NORTHEAST IOWA AND SOUTHEAST MINNESOTA...AND BETWEEN A HALF AND
1 INCH FOR WESTERN WISCONSIN. THESE ADDITIONAL AMOUNTS WILL ONLY
CAUSE IN BANK RISES ON AREA RIVERS AND STREAMS. AS A RESULT...
NO FLOODING IS ANTICIPATED.

&&

.CLIMATE...WEDNESDAY
ISSUED AT 348 PM CDT TUE AUG 18 2015

WITH WEDNESDAY/S HIGH TEMPERATURES RANGING FROM THE UPPER 50S TO
MID 60S ACROSS THE FORECAST AREA...THERE WILL BE THE POTENTIAL
FOR SOME RECORD LOW MAXIMUMS TO BE EITHER TIED OR BROKEN. HOWEVER
THIS IS HIGHLY DEPENDENT UPON WHAT THE TEMPERATURE IS AT 1 AM
WEDNESDAY MORNING /DAILY TEMPERATURE RECORDS ALWAYS STAY IN
CENTRAL STANDARD TIME/. HERE ARE SOME RECORD LOW MAXIMUMS FOR
WEDNESDAY.

AUSTIN MN - 62 IN 2007
CHARLES CITY IA - 63 IN 1950
DECORAH IA - 69 IN 2004
FRIENDSHIP WI - 60 IN 2007
GRAND MEADOW MN - 62 IN 1967
LA CROSSE WI - 64 IN 1950
MAUSTON WI - 60 IN 2007
OELWEIN IA - 70 IN 2007
OWEN WI - 58 IN 1967
PRAIRIE DU CHIEN WI - 63 IN 2007
PRESTON MN - 67 IN 1997
ROCHESTER MN - 62 IN 1985
SPARTA WI - 60 IN 2007
VIROQUA WI - 62 IN 1997
WINONA MN - 60 IN 2007

THERE HAS NOT BEEN A RECORD LOW MAXIMUM TEMPERATURE IN LA CROSSE
SINCE SEPTEMBER 12 2014.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

UPDATE...SHEA
SHORT TERM...BOYNE
LONG TERM...BOYNE
AVIATION...SHEA
HYDROLOGY...BOYNE
CLIMATE...BOYNE
Hazardous weather outlook, Aug 18, 5:44 PM CDT, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT TUE AUG 18 2015

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-191100-
MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE-
CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-
TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU-
ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT-
544 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES RETURN THIS WEEKEND...BUT THE RISK OF SEVERE
WEATHER APPEARS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED. RAINFALL REPORTS ARE
APPRECIATED.

.EMERGENCY MANAGEMENT COORDINATION...

NO WEBINAR IS SCHEDULED.

WETENKAMP/RRS/SHEA

In the hours before

Special weather statement, Aug 18, 1:53 PM CDT, 4 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
153 PM CDT TUE AUG 18 2015

IAZ011-030-WIZ053>055-061-182000-
ALLAMAKEE-CLAYTON-RICHLAND-CRAWFORD-GRANT-VERNON-
153 PM CDT TUE AUG 18 2015

...A LINE OF STRONG THUNDERSTORMS MOVING TOWARD SOUTHWEST
WISCONSIN...

AT 147 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM NEAR
EDGEWOOD...TO NORTH OF MONTICELLO IOWA...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS...AS WELL A BRIEF VERY HEAVY RAIN AND FREQUENT LIGHTNING.

SOME AREAS POSSIBLY AFFECTED THROUGH 4 PM INCLUDE...
PLATTEVILLE...PRAIRIE DU CHIEN...RICHLAND CENTER...LANCASTER...
GUTTENBERG...STEUBEN...AND BOSCOBEL.

A TORNADO WATCH IS IN EFFECT FOR THE AREA THROUGH 10 PM.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4264 9071 4268 9090 4265 9090 4265 9146
      4268 9147 4341 9111 4356 9032 4355 9019
      4317 9019 4321 9029 4320 9043 4251 9043
      4251 9064
TIME...MOT...LOC 1847Z 213DEG 21KT 4269 9139 4241 9132

DAB
Special weather statement, Aug 18, 3:53 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
353 PM CDT TUE AUG 18 2015

IAZ030-WIZ054-061-182215-
CLAYTON-CRAWFORD-GRANT-
353 PM CDT TUE AUG 18 2015

...A PERIOD OF STRONG THUNDERSTORMS LATE THIS AFTERNOON...

AT 344 PM CDT...A STRONG THUNDERSTORM WAS 7 MILES EAST OF LANCASTER
IN GRANT COUNTY WISCONSIN...MOVING NORTHEAST AT 25 MPH. FURTHER
SOUTH AND SOUTHWEST...THERE WERE MORE STRONG STORMS APPROACHING
SOUTHWEST WISCONSIN AND EXTREME NORTHEAST IOWA.

WINDS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE FROM THE
STORMS. BUT A PERIOD OF STRONGER STORMS IS EXPECTED THROUGH AT LEAST
6 PM...WHERE STORMS COULD PRODUCE ISOLATED WIND DAMAGE. A BRIEF
TORNADO TOUCHDOWN CANNOT BE RULED OUT.

LOCATIONS THAT COULD SEE STORMS THROUGH 6 PM...
PLATTEVILLE...LANCASTER...BOSCOBEL...FENNIMORE...CASSVILLE AND CUBA
CITY.

A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.

SEEK SHELTER IF STORMS APPROACH.

LAT...LON 4263 9070 4265 9076 4268 9090 4265 9090
      4265 9110 4317 9081 4318 9043 4251 9042
      4251 9064
TIME...MOT...LOC 2044Z 213DEG 20KT 4287 9056

DAB
Local storm report, Aug 18, 4:52 PM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
452 PM CDT TUE AUG 18 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0451 PM     HEAVY RAIN       4 NNE ZUMBRO FALLS      44.34N 92.40W
08/18/2015  M1.50 INCH       WABASHA            MN   PUBLIC

&&

RLB
Special weather statement, Aug 18, 6:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
621 PM CDT TUE AUG 18 2015

WIZ044-190045-
ADAMS-
621 PM CDT TUE AUG 18 2015

...A STRONG THUNDERSTORM COULD AFFECT SOUTHERN ADAMS COUNTY IN
CENTRAL WISCONSIN EARLY THIS EVENING...

AN AREA OF STRONG THUNDERSTORMS WITH HEAVY RAIN AND GUSTY WINDS WAS
APPROACHING THE WISCONSIN DELLS AREA AND COULD AFFECT FAR SOUTHERN
ADAMS COUNTY IN CENTRAL WISCONSIN AROUND 7 PM THIS EVENING.

WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM...ALONG WITH
A QUICK HALF INCH OF RAIN.

IF YOU ARE ON THE WISCONSIN RIVER...GET OFF THE WATER AND FIND
SHELTER. IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

LAT...LON 4364 8978 4389 8960 4364 8960
TIME...MOT...LOC 2318Z 221DEG 28KT 4326 8986

SHEA

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 1:53 PM CDTSpecial Weather StatementARXCrawford, Grant, Richland67 min
Aug 18, 3:53 PM CDTSpecial Weather StatementARXGrant82 min

Nearby

Special Weather Statements in Wisconsin, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.